Virginia, 2021

Damaging Winds in Virginia, July 25, 2021

July 25, 2021 · NWS RNK · 2 events in 1 county or zone

A slow moving cold front dropping down from the north along with several pieces of shortwave energy triggered multiple rounds of showers and storms. Modest instability and shear supported single cell and multicell storm clusters during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow moving cold front dropping down from the north along with several pieces of shortwave energy triggered multiple rounds of showers and storms. Modest instability and shear supported single cell and multicell storm clusters during the afternoon and evening hours. CAPE values greater than 2,000 j/kg could be found over the region creating an unstable atmosphere. Steepening lapse rates aided by good differential heating and pooling of moisture ahead of the encroaching front enhanced the severe threats of localized damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 25, 12:48 PM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 25, 12:48 PM EST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
148 PM EDT Sun Jul 25 2021

.SYNOPSIS...
Showers and thunderstorms will become more widespread as a cold
front passes over the Mid Atlantic during tonight into Monday.
This front will stall over the Southeast by the middle of this
week, while more disturbances pass over the Northeast.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 100 PM EDT Sunday...

Showers and thunderstorms will increase during tonight into
Monday as a cold front passes overhead.

Instability and moisture is gradually increasing, and scattered
showers and thunderstorms are expected in the afternoon across
the mountains. Some of the high-resolution models indicate a
line of storms developing over the Piedmont by this evening. Any
strong storms could produce damaging winds and localized
flooding. Showers and thunderstorms may linger well into the
overnight hours before instability decreases due to loss of
heating and prevalent cloud cover. Patchy fog could also be an
issue by early Monday morning.

The cold front will cross overhead during Monday, which will
bring more widespread coverage of showers and thunderstorms.
Once again, the threats of localized flooding and damaging winds
will exist with any strong storms, but there may be more cloud
cover to dampen some of the instability. The front should exit
to the south across North Carolina by the evening, and some
locations across southeast West Virginia and the Alleghany
Highlands of Virginia may see skies clearing just before
sunset. High temperatures on Monday were nudged a little cooler
to account for the more widespread clouds and rain.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 100 PM EDT Sunday...

A cold front moving across the area Monday should be in the
vicinity of the VA/NC border in the evening. On-going storms
likely across Southside VA and north-central NC piedmont. Models
are pushing the front further to the south towards the NC/SC
border Tuesday with a weak surface high entering the area from
the north. An upper level trough moving across the Ohio-
Tennessee Valleys Tuesday afternoon will bring some cumulus
clouds into the area with a few producing sprinkles.

On Wednesday, high pressure moves off the Mid Atlantic coast
while a surface trough develops over the south-central
Appalachians. As the upper level trough pivots over the region,
the surface trough will become a weak wave over eastern VA.
Convection may fire in the vicinity of this wave during the
afternoon.

Warmer than normal temperatures expected through the period.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 115 PM EDT Sunday...

During this portion of the forecast, high pressure will be in
control of our weather pattern on Thursday, providing for a
mainly dry and warmer than average day. Some late day isolated
showers and storms will be possible over parts of southeast West
Virginia, the portion of our area nearest an approaching cold
front.

A cold front is expected to move through the area late Thursday
night into Friday. Look for increased coverage of showers and
storms, especially Friday afternoon when some of the guidance
indicates the front will be crossing the southern parts of the
area during the peak heating of the day.

Friday night into Saturday offers some questions in the
forecast as a lot will depend upon just how far south of the
region the cold front will progress. Most guidance offers
solutions that continue to show the front's influence as a focus
for convection across parts of the area into Saturday,
especially across western and southern parts of the area.

The same question of frontal position and influence on our
weather pattern will continue into Sunday. While guidance is
suggesting a position farther south than Saturday, most offer
solutions that are not far enough south for no influence.

Temperatures during this portion of the forecast are expected
to average close to five degrees above normal Thursday and
Friday, but closer to normal for Saturday and Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 100 PM EDT Sunday...

Showers and thunderstorms will become more widespread this
afternoon and into Monday compared to the past few days as a
cold front arrives from the northwest. Locally heavy rain,
turbulence, and gusty winds are possible in any of the stronger
storms. IFR to maybe even LIFR conditions are likely overnight
for BLF, LWB, and BCB due to low clouds and fog. MVFR ceilings
and visibilities are also possible for ROA, LYH, and DAN, but
confidence is too low to mention in the TAFs at this time.

Some improvement should occur on Monday but only due to
increased mixing as the cold front arrives, which will trigger
more showers and thunderstorms. It will take until the afternoon
for skies to begin clearing toward BLF and LWB, while LYH and
DAN may not see the threat of showers and thunderstorms ending
until Monday evening.

Extended Aviation Discussion...

The cold front will continue southward into North Carolina on
Monday night, but the recent rainfall could trigger more IFR or
MVFR conditions due to low clouds and patchy fog. This front
will stall during Tuesday and Wednesday. VFR appears more likely
toward BLF and LWB, while DAN might see more clouds and shower
chances. Another cold front may arrive by late Thursday into
Friday to bring more notable showers and thunderstorms.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...RCS
LONG TERM...DS
AVIATION...PW
Hazardous weather outlook, Jul 25, 12:41 PM EST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
141 PM EDT Sun Jul 25 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-261745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
141 PM EDT Sun Jul 25 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected this afternoon
through tonight. Any strong storms may produce localized flooding
and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are expected on Monday. Any strong storms
may produce localized flooding and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

PW

In the hours before

Special weather statement, Jul 25, 2:42 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
342 PM EDT Sun Jul 25 2021

NCZ004-005-252015-
Stokes-Rockingham-
342 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STOKES AND WESTERN
ROCKINGHAM COUNTIES...

At 342 PM EDT, a strong thunderstorm was located near Dillard, or
near Mayodan, moving southeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Wentworth...
Mayodan...
Madison...
Stoneville...
Pine Hall...
Intelligence...
and Dillard.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3640 8018 3644 8019 3653 8002 3643 7974
      3625 8000 3626 8004
TIME...MOT...LOC 1942Z 297DEG 15KT 3643 8005

BMG
Special weather statement, Jul 25, 4:36 PM EST, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Sun Jul 25 2021

VAZ033-034-252200-
Franklin-Bedford-
536 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BEDFORD AND
NORTHEASTERN FRANKLIN COUNTIES...

At 535 PM EDT, a strong thunderstorm was located over Moneta, moving
southeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Moneta...
Huddleston...
Penhook...
Smith Mountain Lake State Park...
Northwest Smith Mountain Lake...
Goodview...
and North Shore.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3703 7952 3704 7953 3705 7955 3704 7955
      3704 7956 3703 7956 3704 7959 3701 7960
      3717 7977 3728 7968 3719 7938
TIME...MOT...LOC 2135Z 304DEG 10KT 3720 7966

BMG
Special weather statement, Jul 25, 4:45 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Sun Jul 25 2021

NCZ003-252215-
Surry-
545 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SURRY COUNTY...

At 544 PM EDT, a strong thunderstorm was located over Dobson, moving
southeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fairview...
Dobson...
Mountain Park...
Level Cross...
Ararat...
Crutchfield...
and Burch.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3628 8078 3638 8088 3648 8075 3640 8054
      3627 8069 3627 8073 3628 8073 3628 8074
      3626 8075
TIME...MOT...LOC 2144Z 304DEG 10KT 3637 8075

BMG

The radar

The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Amherst

When
July 25, 5:26 PM EST
Where
Amherst County, 2.32 mi NW of Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.607, -79.075

Several trees were blown down along Lexington Turnpike due to thunderstorm winds.

Thunderstorm Wind, Amherst

When
July 25, 5:44 PM EST
Where
Amherst County, 1.17 mi N of Elon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.537, -79.198

Several trees were blown down along Ambrose Rucker Road due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972798, 972797.